Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 9:20 PM CDT for Burke County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2020, 9:20 PM CDT (02:20 UTC)
- Expired
- Jun 14, 2020, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Burke County, ND
The radar
The Minot AFB radar (KMBX), 148 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
310
WUUS53 KBIS 150220
SVRBIS
NDC013-150315-
/O.NEW.KBIS.SV.W.0049.200615T0220Z-200615T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
920 PM CDT Sun Jun 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Burke County in northwestern North Dakota...
* Until 1015 PM CDT.
* At 920 PM CDT, a severe thunderstorm was located over Columbus, or
21 miles east of Crosby, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Columbus around 925 PM CDT.
Portal around 950 PM CDT.
Other locations impacted by this severe thunderstorm include Larson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10250 4875 10270 4883 10294 4900 10293
TIME...MOT...LOC 0220Z 209DEG 24KT 4888 10282
HAIL...1.25IN
WIND...60MPH
$$
CJS3 follow-up statements
246
WWUS53 KBIS 150238
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
938 PM CDT Sun Jun 14 2020
NDC013-150315-
/O.CON.KBIS.SV.W.0049.000000T0000Z-200615T0315Z/
Burke ND-
938 PM CDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BURKE COUNTY...
At 938 PM CDT, a severe thunderstorm was located 5 miles northeast of
Columbus, or 21 miles northwest of Bowbells, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Portal around 950 PM CDT.
Other locations impacted by this severe thunderstorm include Larson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10250 4878 10269 4884 10291 4900 10293
TIME...MOT...LOC 0238Z 220DEG 23KT 4895 10267
HAIL...1.00IN
WIND...60MPH
$$
CJS312
WWUS53 KBIS 150254
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
954 PM CDT Sun Jun 14 2020
NDC013-150315-
/O.CON.KBIS.SV.W.0049.000000T0000Z-200615T0315Z/
Burke ND-
954 PM CDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTH CENTRAL BURKE COUNTY...
At 954 PM CDT, a severe thunderstorm was located over Portal, or 19
miles northwest of Bowbells, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Burke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4888 10260 4893 10275 4900 10272 4900 10250
TIME...MOT...LOC 0254Z 217DEG 21KT 4900 10256
HAIL...1.00IN
WIND...60MPH
$$
CJS868
WWUS53 KBIS 150310
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1010 PM CDT Sun Jun 14 2020
NDC013-150320-
/O.EXP.KBIS.SV.W.0049.000000T0000Z-200615T0315Z/
Burke ND-
1010 PM CDT Sun Jun 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BURKE COUNTY
WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4888 10260 4893 10275 4900 10272 4900 10250
TIME...MOT...LOC 0310Z 209DEG 24KT 4907 10250
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:05 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 14, 9:05 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 905 PM CDT Sun Jun 14 2020 .MESOSCALE DISCUSSION... Issued at 904 PM CDT Sun Jun 14 2020 At 845 PM CDT, a long track supercell with a history of producing brief funnel clouds was located over western Mountrail County. The environment for tornado potential remains marginal, with better low level SRH located to the east of the storm, and decreasing from west to east with time. Meanwhile, thunderstorms have increased in coverage to the northwest and southeast of the main supercell in response to strengthening low to mid level frontogenesis. We expect a transition to a linear mode over the next hour, however, this was an expectation that was not met with earlier convection farther to the south. Meanwhile, convection has been trending significantly downward south of Lake Sakakawea as it encounters increasing MLCIN. Most CAMs have been insisting on more robust convection in response to increasing low level warm air advection and outflow boundary interactions, but this simply has not materialized. An orphan anvil was observed southwest of Bismarck within the past half hour. While we cannot rule out additional development over south central North Dakota, this is becoming increasingly unlikely, and think that the severe threat would be greatly diminished there. In summary, the greatest severe threat over the next 2-3 hours exists across Mountrail, Burke, Renville, and Ward Counties. All hazards possible initially, transitioning to wind dominant. && .UPDATE... Issued at 846 PM CDT Sun Jun 14 2020 Cancelled the Severe Thunderstorm Watch for southwest ND with this update. The cold front has moved through and significantly diminished any instability. UPDATE Issued at 827 PM CDT Sun Jun 14 2020 Wind Advisory has been cancelled. Severe storms continue across western ND this evening and have maintained their discrete nature. However, they may/should begin to grow upscale soon and transition from a hail threat to a wind threat. UPDATE Issued at 611 PM CDT Sun Jun 14 2020 Increased precipitation chances south and decreased north. A cluster of storms continues to develop across southwest North Dakota. These storms will continue to push eastward northeast as a cold front swings through. Latest indications are the strongest storms should stay across the southern half of North Dakota tonight. UPDATE Issued at 324 PM CDT Sun Jun 14 2020 This update is for the severe thunderstorm watch 281 for west and much of central North Dakota through 11 pm CDT. && .SHORT TERM...(This evening through Monday) Issued at 211 PM CDT Sun Jun 14 2020 This afternoon, a surface trough/cold front was located on the Montana/North Dakota border. Scattered showers have moved through the west half of the state so far today, and these appear associated with warm advection ahead of the low. The area in central North Dakota still remains well capped. Also clouds have kept temperatures cool across much of the west so far. Several strong cells have formed in west central North Dakota in an area of weak cap strength and clearing skies. CAM models agree in developing a line of storms along the cold front that will move east into central North Dakota by mid evening. Scattered severe storms are forecast along the front, probably around and after 4 pm CDT. Initial storm mode will be discrete with large hail as the shear will be more perpendicular to the frontal boundary, but more linear modes will lead to a mixed hail and wind threat evolving as the mid evening hours approach. After this evening, the overnight will see the front move through with cooler and drier air expected. Overnight lows tonight in the lower 50s west to around 70 east. Monday will be partly to mostly sunny with surface high pressure moving through the region. Highs should be in the mid 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 211 PM CDT Sun Jun 14 2020 Global models in general agreement with h5 upper low across the northwest CONUS moving east with multiple shortwaves impacting the northern plains this week. This will lead to an active week with scattered to numerous showers and thunderstorms through the period. Tuesday will be warm, with highs in the low to mid 90s, cooling to the 70s and mid 80s the rest of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun Jun 14 2020 Hazards to aviation include a cluster of thunderstorms currently in southwestern North Dakota and wind shear across the James River Valley. Thunderstorms will impact KDIK and KBIS within the next couple of hours this evening and could potentially impact KMOT. Erratic and strong winds and large hail may accompany any storms. LLWS is likely at KJMS most of the night. Otherwise VFR conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Hollan UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Jun 14, 8:26 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 826 PM CDT Sun Jun 14 2020 NDZ023-025-036-037-047-048-050-051-160130- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 826 PM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-018>022-033>035-041-042-044>046-160130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton- Burleigh-Hettinger-Grant-Adams-Sioux-Emmons- 826 PM CDT Sun Jun 14 2020 /726 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across western North Dakota this evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather reports are appreciated! Call 1-800-247-0212 with hail size and any damage. NDZ017-031-032-040-043-160130- McKenzie-Golden Valley-Billings-Slope-Bowman- 826 PM CDT Sun Jun 14 2020 /726 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather reports are appreciated! Call 1-800-247-0212 with hail size and any damage.
In the hours before
Special weather statement, Jun 14, 8:17 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
817 PM CDT Sun Jun 14 2020
NDZ001-009-150200-
Divide ND-Williams ND-
817 PM CDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILLIAMS AND
SOUTHEASTERN DIVIDE COUNTIES UNTIL 900 PM CDT...
At 816 PM CDT, strong thunderstorms were located along a line
extending from Wildrose to near Ray. Movement was northeast at 10
mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Tioga, Ray, Noonan, Wildrose, Wheelock, Hamlet and Mcgregor.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
LAT...LON 4872 10294 4872 10289 4838 10289 4823 10325
4846 10329 4877 10327 4894 10294
TIME...MOT...LOC 0116Z 210DEG 10KT 4865 10317 4831 10318
HOLLANLocal storm report, Jun 14, 8:21 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 9 ENE CHARLSON 48.11N 102.70W
06/14/2020 E2.00 INCH MOUNTRAIL ND PUBLIC
RELAYED THROUGH SOCIAL MEDIA.
&&
MJSpecial weather statement, Jun 14, 8:34 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
834 PM CDT Sun Jun 14 2020
NDZ019-150200-
Mercer ND-
834 PM CDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERCER COUNTY UNTIL
900 PM CDT...
At 833 PM CDT, a strong thunderstorm was located 5 miles northwest of
Hazen, or 6 miles northeast of Beulah, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Hazen Bay Recreation Area around 850 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central North Dakota.
LAT...LON 4733 10190 4753 10170 4753 10159 4755 10155
4755 10150 4742 10144 4724 10171 4724 10175
TIME...MOT...LOC 0133Z 217DEG 37KT 4735 10172
EDWARDSLocal storm report, Jun 14, 8:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FUNNEL CLOUD 6 S ROSS 48.22N 102.54W
06/14/2020 MOUNTRAIL ND AMATEUR RADIO
&&
RKSpecial weather statement, Jun 14, 9:01 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Bismarck ND 901 PM CDT Sun Jun 14 2020 NDZ001-002-150245- Divide ND-Burke ND- 901 PM CDT Sun Jun 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURKE AND EASTERN DIVIDE COUNTIES UNTIL 945 PM CDT... At 900 PM CDT, a strong thunderstorm was located 6 miles south of Noonan, or 16 miles southeast of Crosby, moving northeast at 45 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Columbus, Portal, Noonan and Larson. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern North Dakota. LAT...LON 4900 10254 4864 10279 4867 10320 4900 10319 TIME...MOT...LOC 0200Z 204DEG 38KT 4881 10297 CJS
Local storm report, Jun 14, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 14 SSW HAVELOCK 46.30N 102.87W
06/14/2020 E1.75 INCH HETTINGER ND PUBLIC
FACEBOOK POST.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 61 min |
| Jun 14, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 46 min |
| Jun 14, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 35 min |
| Jun 14, 7:49 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 23 min |
| Jun 14, 7:59 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 61 min |
| Jun 14, 8:17 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Jun 14, 8:34 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jun 14, 8:56 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 49 min |
| Jun 14, 9:01 PM CDT | Special Weather Statement | BIS | Burke | 44 min |
| Jun 14, 9:45 PM CDT | Special Weather Statement | BIS | Renville | 45 min |
| Jun 14, 10:47 PM CDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| Jun 14, 11:01 PM CDT | Special Weather Statement | BIS | McKenzie | 44 min |
| Jun 14, 11:19 PM CDT | Special Weather Statement | BIS | Golden Valley | 41 min |
| Jun 14, 11:52 PM CDT | Special Weather Statement | BIS | Divide | 53 min |
| Jun 15, 12:13 AM CDT | Special Weather Statement | BIS | Mountrail | 32 min |
| Jun 15, 12:33 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 42 min |
| Jun 15, 1:13 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 47 min |
| Jun 15, 1:20 AM CDT | Special Weather Statement | BIS | Mountrail | 25 min |
| Jun 15, 1:42 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 48 min |
| Jun 15, 1:48 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 31 min |
| Jun 15, 1:53 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 37 min |
| Jun 15, 2:24 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville, Ward | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.